Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 154, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 19, 2017, 7:41 PM EDT for Susquehanna County, Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 7:41 PM EDT (23:41 UTC)
- Expired
- Aug 19, 2017, 8:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:50 PM EDT | TSTM WND DMG | 1 Se Gibson, PA | MULTIPLE REPORTS OF TREES AND WIRES DOWN IN HARFORD AND ARARAT, PA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WUUS51 KBGM 192341 SVRBGM PAC115-200015- /O.NEW.KBGM.SV.W.0154.170819T2341Z-170820T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Binghamton NY 741 PM EDT SAT AUG 19 2017 The National Weather Service in Binghamton has issued a * Severe Thunderstorm Warning for... Central Susquehanna County in northeastern Pennsylvania... * Until 815 PM EDT * At 741 PM EDT, a severe thunderstorm was located near Rush, or near Montrose, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Minor damage to vehicles is possible. * This severe thunderstorm will be near, Springville around 745 PM EDT. Montrose around 755 PM EDT. Hop Bottom around 810 PM EDT. Harford, New Milford and Gibson around 815 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4170 7605 4188 7606 4194 7563 4167 7562 TIME...MOT...LOC 2341Z 267DEG 18KT 4180 7597 HAIL...1.00IN WIND...<50MPH $$ BJT
1 follow-up statement
317 WWUS51 KBGM 200001 SVSBGM Severe Weather Statement National Weather Service Binghamton NY 801 PM EDT SAT AUG 19 2017 PAC115-200015- /O.CON.KBGM.SV.W.0154.000000T0000Z-170820T0015Z/ Susquehanna PA- 801 PM EDT SAT AUG 19 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL SUSQUEHANNA COUNTY... At 801 PM EDT, a severe thunderstorm was located near Harford, or near Montrose, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Minor damage to vehicles is possible. This severe storm will be near... Harford and New Milford around 810 PM EDT. Gibson around 815 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4169 7597 4190 7592 4194 7563 4167 7562 TIME...MOT...LOC 0001Z 268DEG 20KT 4179 7578 HAIL...1.25IN WIND...<50MPH $$ BJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:30 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 19, 7:30 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 730 PM EDT Sat Aug 19 2017 .SYNOPSIS... An upper level disturbance will move across NY and PA this afternoon and evening bringing scattered showers and isolated thunderstorms to our area. After this disturbance passes by, high pressure will build into our region for Sunday and Monday with fair weather and seasonable temperatures. The next chance for precipitation will come Tuesday as a cold front approaches the region. && .NEAR TERM /THROUGH SUNDAY/... Scattered showers are developing across western NY and northwest Pennsylvania as weak capping indicated on the 12z Buffalo sounding begins to break down. Strongest storms are beginning to develop over eastern Ohio and these will track east-southeast across western Pa during the next few hours remaining well to our south and west. Latest HRRR and RAP forecasts continue to indicate only marginal levels of instability in our area with MLCAPE values maxing out near or just above 500 J/kg and the best chances for organized convection remaining to our south and west. We are expecting scattered showers with isolated thunder to move across our area during the mid afternoon through early evening followed by clearing overnight, then patchy low clouds and fog around daybreak Sunday. Sunday looks like a mostly sunny and seasonably warm day with highs in the mid 70s to lower 80s as high pressure builds across the area. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... 300 PM EDT Update... Minor changes were made to the previous forecast. Zonal flows will prevail over the region from Sunday night through Tuesday morning, combined with ridging at mid-lvls and surface high pressure. This combination will result in mostly sunny skies, above normal temperatures with no chance for precip. Temps Monday night will range in the mid 50s/low 60s. Temps Tues afternoon will rise into the mid/upper 80s and fall into the 60s Tues night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 300 PM EDT Update... Updated with new WPC guidance... Surface high pressure will slide off to the east early Tuesday morning as the next storm system approaches the region from the west. There continues to be fairly decent model agreement on the timing of the next system with showers moving into western NY as a sfc low moves NE into Quebec Tuesday night and a fropa moves across Ny/PA Tues night. Showers and thunderstorms are likely across the region late Tuesday evening into Tuesday night. This could be our next shot for a widespread rainfall event. The upper level shortwave that will force the sfc low/fropa across the region will be slow to move east, thus showers and and a possible rumble of thunder will be possible through Thursday. High pressure is expected to build back into the area Thurs evening. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Showers and thunderstorms will weaken over the next couple hours leaving VFR conditions. Valley fog will form once again bringing a chance for VLIFR to ELM, and spotty MVFR elsewhere. For Sunday, drier air and VFR conditions are expected through the day. Outlook... Monday...VFR. Possible IFR in valley fog early. Tuesday...Restrictions possible in thunderstorms. Wednesday/Thursday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJN NEAR TERM...DJN/MSE SHORT TERM...KAH LONG TERM...KAH AVIATION...DGM/MSE
Hazardous weather outlook, Aug 19, 2:23 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 223 PM EDT Sat Aug 19 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-201830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 223 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
In the hours before
Special weather statement, Aug 19, 6:31 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
631 PM EDT SAT AUG 19 2017
PAZ038-192315-
Bradford PA-
631 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BRADFORD COUNTY
UNTIL 715 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sylvania, or near Troy, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sayre, Athens, Towanda, Ridgebury, Troy, Sheshequin, Ulster,
Litchfield, North Towanda and West Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4199 7637 4169 7643 4173 7689 4174 7690
4196 7692
TIME...MOT...LOC 2231Z 272DEG 32KT 4186 7687
BJTSpecial weather statement, Aug 19, 6:43 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
643 PM EDT SAT AUG 19 2017
NYZ046-057-192330-
Otsego NY-Delaware NY-
643 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN OTSEGO AND NORTHWESTERN
DELAWARE COUNTIES UNTIL 730 PM EDT...
At 643 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gilbertsville, or 11 miles west of Oneonta, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oneonta, Davenport, Maryland, Westville, Kortright, New Lisbon,
Otego, Morris, Milford and Gilbertsville.
LAT...LON 4237 7534 4253 7538 4255 7537 4257 7533
4267 7486 4235 7473
TIME...MOT...LOC 2243Z 265DEG 34KT 4248 7529
BJTSpecial weather statement, Aug 19, 6:56 PM EDT, 45 minutes before
Special Weather Statement National Weather Service Binghamton NY 656 PM EDT SAT AUG 19 2017 NYZ045-056-057-200000- Chenango NY-Broome NY-Delaware NY- 656 PM EDT SAT AUG 19 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME... SOUTHWESTERN DELAWARE AND SOUTH CENTRAL CHENANGO COUNTIES UNTIL 800 PM EDT... At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over Windsor, or 12 miles east of Binghamton, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walton, Sanford, Colchester, Deposit, Hamden, Windsor, Afton, Harvard, Harpursville and Nineveh. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4198 7502 4201 7575 4223 7568 4224 7497 TIME...MOT...LOC 2256Z 272DEG 29KT 4210 7567 BJT
Local storm report, Aug 19, 7:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
712 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG TROY 41.79N 76.78W
08/19/2017 BRADFORD PA 911 CALL CENTER
REPORTS OF MULTIPLE TREES DOWN NEAR TROY AND
RIDGEBURY TOWNSHIP.
&&
BJTSpecial weather statement, Aug 19, 7:13 PM EDT, 28 minutes before
Special Weather Statement National Weather Service Binghamton NY 713 PM EDT SAT AUG 19 2017 PAZ038-039-192345- Susquehanna PA-Bradford PA- 713 PM EDT SAT AUG 19 2017 ...STRONG THUNDERSTORM WILL AFFECT...WESTERN SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES UNTIL 745 PM EDT... At 713 PM EDT, Doppler radar was tracking a strong thunderstorm over Rome, or near Towanda, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rush, Towanda, Wysox, Orwell, North Towanda, Herrick, Rome, Le Raysville, Friendsville and Warren Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4174 7647 4194 7646 4197 7595 4168 7596 TIME...MOT...LOC 2313Z 271DEG 31KT 4183 7637 BJT
Special weather statement, Aug 19, 7:31 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
731 PM EDT SAT AUG 19 2017
NYZ046-057-192345-
Otsego NY-Delaware NY-
731 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL OTSEGO AND NORTH
CENTRAL DELAWARE COUNTIES UNTIL 745 PM EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm over
Worcester, or 14 miles southeast of Cooperstown, moving east at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Worcester, Elk Creek and Schenevus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4255 7468 4252 7471 4246 7465 4245 7465
4245 7481 4262 7485 4266 7464 4263 7463
TIME...MOT...LOC 2331Z 263DEG 32KT 4255 7474
BJTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:31 PM EDT | Special Weather Statement | BGM | Bradford | 44 min |
| Aug 19, 6:41 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 34 min |
| Aug 19, 7:13 PM EDT | Special Weather Statement | BGM | Bradford | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.